Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

August 2, 2020Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2020, 4:33 PM MST for Apache County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 4:33 PM MST (23:33 UTC)
Expired
Aug 2, 2020, 5:15 PM MST
In force
42 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 152 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS55 KFGZ 022333
SVRFGZ
AZC001-030015-
/O.NEW.KFGZ.SV.W.0013.200802T2333Z-200803T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
433 PM MST Sun Aug 2 2020

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 515 PM MST.

* At 432 PM MST, a severe thunderstorm was located 13 miles east of
  North Fork, or 25 miles southeast of Show Low, moving southeast at
  5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Apache County near Hawley Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3391 10984 3408 10980 3404 10956 3379 10962
TIME...MOT...LOC 2332Z 298DEG 6KT 3399 10972 

HAIL...1.00IN
WIND...60MPH
 
$$

KD
2 follow-up statements
695 
WWUS55 KFGZ 022346
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
446 PM MST Sun Aug 2 2020

AZC001-030015-
/O.CON.KFGZ.SV.W.0013.000000T0000Z-200803T0015Z/
Apache-
446 PM MST Sun Aug 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR APACHE COUNTY...

At 445 PM MST, a severe thunderstorm was located 13 miles west of
Greer, or 25 miles southwest of Springerville, moving southeast at 5
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
Apache County near Hawley Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3391 10984 3408 10980 3404 10956 3379 10962
TIME...MOT...LOC 2345Z 298DEG 6KT 3398 10970 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
116 
WWUS55 KFGZ 030015
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
515 PM MST Sun Aug 2 2020

AZC001-030025-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-200803T0015Z/
Apache-
515 PM MST Sun Aug 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, heavy 
rain is still possible with this thunderstorm.

LAT...LON 3391 10984 3408 10980 3404 10956 3379 10962
TIME...MOT...LOC 0015Z 298DEG 6KT 3396 10965 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:12 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 2:12 PM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
212 PM MST Sun Aug 2 2020

.SYNOPSIS...Hot temperatures will gradually cool over the next
couple days. After this evening, shower and thunderstorm chances
will mainly be limited to the White Mountains through Tuesday.
More widespread showers and thunderstorms are possible by
Wednesday and Thursday.

&&

.DISCUSSION...As expected, we have seen less storm activity than
yesterday across the area. There has been persistent showers and
storms in southeast Apache County where we have had reports of
heavy rainfall and small hail. We still do expect isolated
development as far west as Flagstaff and Prescott, but at this
point it looks like storms will be few and far between. Otherwise,
it has been another day of hot temperatures with most locations
running 5 to 10 degrees above normal. The loss of daytime heating
should bring a relatively quick end to convection later this
evening. Some haze and smoke from area wildfires is likely to
linger across the region into the overnight hours. Little
reduction to visibility to anticipated.

Drier westerly flow will develop on Monday and Tuesday, limiting
the thunderstorm threat further. With high pressure weakening and
shifting south, we will also see gradual relief from the hot
temperatures. An uptick in monsoon activity is still on the table
for Wednesday and Thursday, but this doesn't look be a sustained
influx of monsoon moisture. Latest model guidance indicates
another push of drier westerly flow may be on the way next
weekend. The 2020 Monsoon season has once again been plagued by
several troughs and associated westerly flow limiting moisture
across northern Arizona. At this time, there is little indication
this general pattern will change through mid-August.

&&

.AVIATION...For the 00Z package...Mainly VFR conditions are
expected over the next 24 hours. Isolated to scattered showers and
thunderstorms mainly east of a KPRC-KFLG line will diminish after
sunset. Periods of MVFR-IFR conditions possible in stronger storms.
Southwest winds 10-20 kts on Monday, with the thunderstorm threat
limited to areas from KSOW southeast. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Hot weather will continue early this week. Isolated
showers and thunderstorms are expected, mainly across the White
Mountains. Winds will generally be light except near storms.

Wednesday through Friday...Temperatures will drop back to near
normal. An uptick in monsoon activity is expected on Wednesday and
Thursday as moisture spreads north and west. Thunderstorm chances
may decrease again on Friday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST this evening FOR AZZ005- 018-037-038.

Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006.

&&

PUBLIC...TPS
AVIATION...TPS
FIRE WEATHER...TPS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 2, 2:02 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
202 PM MST Sun Aug 2 2020

AZZ017-022130-
White Mountains-
202 PM MST Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 230 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Three Forks, or 15 miles south of Springerville, moving south at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Three Forks, Cutthroat Campground, Crescent Lake, Rainbow Campground,
Grayling Campground, Big Lake, Diamond Rock Campground, Buffalo
Crossing Campground, Deer Creek Campground, Apache Trout Campground,
Brookchar Campground, Raccoon Campground, Horse Springs Campground
and Aspen Campground - East Fork Black River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 10935 3374 10937 3373 10936 3371 10940
      3372 10940 3371 10941 3371 10944 3370 10945
      3370 10951 3408 10943 3407 10928 3378 10920
TIME...MOT...LOC 2101Z 001DEG 13KT 3391 10935

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:12 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Aug 1, 6:23 PM MSTSpecial Weather StatementFGZ37 min
Aug 1, 8:38 PM MSTSpecial Weather StatementFGZ37 min
Aug 2, 2:02 PM MSTSpecial Weather StatementFGZ28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.